Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 252, NWS Baltimore/Washington

August 17, 2018Page County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 17, 2018, 4:58 PM EDT for Page County, Virginia. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2018, 4:58 PM EDT (20:58 UTC)
Expired
Aug 17, 2018, 5:45 PM EDT
In force
47 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Page County, VA

The radar

The Sterling radar (KLWX), 104 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 5:01 PM EDTTSTM WND DMGHamburg, VADOWNED TREE ON AIRPORT ROAD.
Aug 17, 5:01 PM EDTTSTM WND DMGLuray, VADOWNED TREE ON AIRPORT ROAD.
Aug 17, 5:15 PM EDTTSTM WND DMGHamburg, VADOWNED TREE ON AIRPORT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WUUS51 KLWX 172058
SVRLWX
VAC139-172145-
/O.NEW.KLWX.SV.W.0252.180817T2058Z-180817T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
458 PM EDT FRI AUG 17 2018

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Page County in northwestern Virginia...

* Until 545 PM EDT.

* At 458 PM EDT, a severe thunderstorm was located near Stanley, or
  16 miles south of Woodstock, moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Luray, Shenandoah, Stanley, Alma, Kimball, Newport, Honeyville,
  Ingham, Leaksville, Ida, Hamburg, Fairview and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors to protect yourself from wind and lightning. Trees around
you may be downed from damaging winds, so if you are near large
trees, move to an interior room on the lowest floor. Don't drive
underneath trees or in wooded areas until the threat has passed.

&&

LAT...LON 3860 7865 3862 7862 3865 7861 3872 7855
      3870 7835 3864 7834 3852 7849 3853 7856
      3845 7856 3846 7862 3850 7863 3849 7865
      3851 7869
TIME...MOT...LOC 2058Z 282DEG 13KT 3864 7855 

HAIL...<.75IN
WIND...60MPH
 
$$

DHOF
2 follow-up statements
242 
WWUS51 KLWX 172123
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
523 PM EDT FRI AUG 17 2018

VAC139-172145-
/O.CON.KLWX.SV.W.0252.000000T0000Z-180817T2145Z/
Page VA-
523 PM EDT FRI AUG 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR PAGE COUNTY...

At 522 PM EDT, a severe thunderstorm was located near Luray, or 18
miles south of Woodstock, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Luray, Shenandoah, Stanley, Alma, Kimball, Newport, Honeyville,
Ingham, Leaksville, Ida, Hamburg, Fairview and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors to protect yourself from wind and lightning. Trees around
you may be downed from damaging winds, so if you are near large
trees, move to an interior room on the lowest floor. Don't drive
underneath trees or in wooded areas until the threat has passed.

&&

LAT...LON 3860 7865 3862 7862 3865 7861 3872 7855
      3870 7835 3864 7834 3852 7849 3853 7856
      3845 7856 3846 7862 3850 7863 3849 7865
      3851 7869
TIME...MOT...LOC 2122Z 282DEG 13KT 3862 7844 

HAIL...<.75IN
WIND...60MPH
 
$$

DHOF
276 
WWUS51 KLWX 172136
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
536 PM EDT FRI AUG 17 2018

VAC139-172146-
/O.EXP.KLWX.SV.W.0252.000000T0000Z-180817T2145Z/
Page VA-
536 PM EDT FRI AUG 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR PAGE COUNTY WILL EXPIRE AT 545
PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.

LAT...LON 3860 7865 3862 7862 3865 7861 3872 7855
      3870 7835 3864 7834 3852 7849 3853 7856
      3845 7856 3846 7862 3850 7863 3849 7865
      3851 7869
TIME...MOT...LOC 2136Z 282DEG 13KT 3861 7838 

$$

DHOF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:45 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 17, 3:45 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
345 PM EDT Fri Aug 17 2018

.SYNOPSIS...
A cold front will slowly approach from the northwest and
Saturday, then gradually cross the region Saturday night into
Sunday. High pressure will briefly dominate Monday before
another system approaches towards the middle of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Latest surface analysis depicts high pressure dominating the
western Atlantic and a slow moving frontal boundary extending
from New England southwest across the Great Lakes into the Corn
Belt. Aloft, a ridge dominates the western Atlantic east of
Florida while a closed low is over Chicago.

Tonight, the front will slowly slip southeast toward the region,
but should remain outside the CWA. However, ample CAPE combined
with limited shear and passing shortwave energy combined with
falling heights is resulting in decent storm organization across
our western zones, and this will likely translate east or
northeast through the rest of the afternoon into the evening.
Damaging winds are the main threat, but hail is possible with
the strongest cores.

Storms should gradually weaken late this evening and overnight
as they continue moving northeast, with the overnight hours
turning out mostly quiet. Lows will remain warm, with 70s
common.

The cold front will slowly slide southeast towards the region on
Saturday, but will remain north of the CWA through the day.
Thus, we will remain unstable, and with the upper low opening
into a trough and passing to the north, more storms look likely.
It should start quiet in the morning as well, likely aiding to
destablization, though at this point expect less CAPE due to
greater cloud cover. Otherwise, flash flooding and gusty winds
look to remain a threat. Highs will be a bit cooler than today,
but should approach 90 in much of the area.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Front slowly crosses the area Saturday night and Sunday, and
trough axis passes late Saturday night, so overall, expect less
activity on Sunday. However, lingering instability may still
generate some showers and a thunderstorm or two on Sunday. Highs
will be cooler, with 80s common. By Sunday night, some clearing
should take place as high pressure builds southward into the
area. Lows will drop into the 60s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
On Monday, a upper level trough will exit the region to the
east. Behind the trough, a weak upper level ridge will build
into the region from the west. A frontal boundary is forecast to
stall off to the south of the region becoming a focus for
precipitation. A high pressure will try to build over the
region. The region is expected to see a brief dry period on
Monday but showers can't be ruled in the southern parts of our
CWA.

Tuesday into Wednesday, a upper level trough will approach from
the west early on Tuesday. A warm front will move northward
through the region creating a southerly flow and transport warm
and moist air into our area. Thunderstorms and showers will be
possible on Tuesday especially later in the day as a cold front
approaches from the west. These storms have the potential to be
severe and cause localized flooding due to PWAT values over two
inches. The cold front is expected to finally move through our
region early Wednesday morning. Showers and storms will be
possible Tuesday night into Wednesday morning with showers
lingering through Wednesday morning. The best location for
showers on Wednesday will be on the west side of the Blue Ridge
due to a westerly flow creating upslope induce showers. Daytime
high temperatures are expected to be seasonal below average in
the upper 70s and low 80s.

On Thursday, a high pressure system will build over the region
and linger through the early parts of the weekend. Day time high
temperatures look to remain below average in the low 80s. Winds
will be light out of the north.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR through Sunday night, but scattered showers/t-storms
will present issues with low cigs/low vis/lightning and gusty
winds, primarily during the afternoon and evening hours. Some
reductions in vis/cig possible during the late night/early
morning hours due to fog development, most likely at MRB/CHO but
possibly at IAD/BWI as well.

On Monday, skies will remain mostly cloudy with only scattered
showers expected.Winds will be light out of the east northeast.
VFR conditions are likely at this time.

On Tuesday, a frontal boundary will approach from the west.
Showers and thunderstorms will be possible with mostly cloudy
skies. Winds will be light out of the south. The transport
moisture into the region will lead to increasing cloud cover.
SubVFR conditions will be possible especially within storms.

&&

.MARINE...
Pressure gradient increasing ahead of an approaching cold front
will result in SCA conditions this aft into early Saturday. In
addition, scattered t-storms this aft/even may result in gusty
winds, with the need for special marine warnings. As the front
slowly crosses the region on Saturday and Sunday, the gradient
should diminish, but scattered t-storms will again be possible
each day.

Skies should remain mostly cloudy Monday with light winds out
of the west to northwest. A few showers will be possible over
marine areas near central Virgina. Isolated showers will be
possible.

A cold front will approach from the west Tuesday. Thunderstorms
and showers will be possible with winds out of the south. A
southerly flow could lead to a channeling effect which may lead
to wind gusts above 15 to 20 knots.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 AM EDT Saturday for ANZ530>543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...JMG
AVIATION...RCM/JMG
MARINE...RCM/JMG
Hazardous weather outlook, Aug 17, 7:24 AM EDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
724 AM EDT Fri Aug 17 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181130-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
724 AM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A severe thunderstorm with damaging wind gusts and large hail is
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rain with isolated to scattered incidents of
flooding are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather via standard operating
procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-181130-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
724 AM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A severe thunderstorm with damaging wind gusts and large hail is
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rain with isolated to scattered incidents of
flooding are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather via standard operating
procedures.

In the hours before

Local storm report, Aug 17, 4:26 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
426 PM EDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     SHARPSBURG              39.46N  77.76W
08/17/2018                   WASHINGTON         MD   911 CALL CENTER

            TREES AND WIRES DOWN ON 17000 BLOCK OF SNYDERS LANDING
            ROAD.

&&

EVENT NUMBER LWX1801671

KJP
Local storm report, Aug 17, 4:32 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     2 NNE ANTIETAM          39.44N  77.73W
08/17/2018                   WASHINGTON         MD   911 CALL CENTER

            TREES AND WIRES DOWN NEAR INTERSTECTION OF HORSESHOE
            BEND ROAD AND SHARMANS RUN.

&&

EVENT NUMBER LWX1801672

KJP
Local storm report, Aug 17, 4:33 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
433 PM EDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     2 NW TIMBERVILLE        38.66N  78.80W
08/17/2018                   ROCKINGHAM         VA   TRAINED SPOTTER

            TREE DOWN BLOCKING ROADWAY ON ORCHARD RD. NEAR
            MECHANICSVILLE

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1801669

CJL
Local storm report, Aug 17, 4:37 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
437 PM EDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     1 SW KEEDYSVILLE        39.48N  77.71W
08/17/2018                   WASHINGTON         MD   911 CALL CENTER

            TREES AND WIRES DOWN ON SOUTH MAIN STREET.

&&

EVENT NUMBER LWX1801673

KJP
Local storm report, Aug 17, 4:41 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     2 SSW WHITE POST        39.03N  78.11W
08/17/2018                   CLARKE             VA   TRAINED SPOTTER

            TREE DOWN BLOCKING ROAD ON SUGAR HILL RD. NEAR WHITE
            POST

&&

EVENT NUMBER LWX1801675

CJL
Local storm report, Aug 17, 4:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     1 NW CHERRY GROVE       38.60N  78.89W
08/17/2018                   ROCKINGHAM         VA   BROADCAST MEDIA

            TWO TREES DOWN (ONE ON WIRES) BETWEEN COOTES STORE AND
            SINGERS GLEN.

&&

EVENT NUMBER LWX1801676

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:06 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah, City of Winchester54 min
Aug 17, 2:53 PM EDTSevere Thunderstorm WarningLWXShenandoah67 min
Aug 17, 3:15 PM EDTSevere Thunderstorm WarningLWXPage, Shenandoah45 min
Aug 17, 3:32 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Warren43 min
Aug 17, 4:41 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Loudoun, Rappahannock, Warren49 min
Aug 17, 4:48 PM EDTSevere Thunderstorm WarningLWXRockingham, City of Harrisonburg18 min
Aug 17, 5:06 PM EDTSevere Thunderstorm WarningLWXFauquier, Rappahannock39 min
Aug 17, 5:49 PM EDTSevere Thunderstorm WarningLWXMadison41 min
Aug 17, 5:53 PM EDTSevere Thunderstorm WarningLWXCulpeper, Rappahannock36 min
Aug 17, 5:55 PM EDTSpecial Marine WarningLWX67 min
Aug 17, 7:45 PM EDTSevere Thunderstorm WarningLWXGreene, Madison, Page, Rockingham45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.